Texas, 2007

Tornadoes and Flash Flooding in Texas, May 9, 2007

May 9, 2007 · NWS SJT · 15 events in 7 counties and zones

Severe thunderstorms developed in the afternoon. The thunderstorms affected the Northern Edwards Plateau, the Heartland and the Northwest Hill Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe thunderstorms developed in the afternoon. The thunderstorms affected the Northern Edwards Plateau, the Heartland and the Northwest Hill Country. Another isolated supercell developed in Throckmorton County and produced another tornado. There were other tornadoes reported with the southern storms across the Edwards Plateau and the Northwest Hill Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 9, 2:04 PM CST, 44 minutes earlier.

Area forecast discussion, May 9, 2:04 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
304 PM CDT WED MAY 9 2007

THIS AFTERNOON...UPPER LEVEL LOW OVER NM. SW FLOW IN THE UPPER LEVELS
OVER WC TX. IN THE LOWER LEVELS STATIONARY SURFACE BOUNDARY ACROSS
WRN BOUNDARIES OF CWA. THIS UPPER LOW WILL SLOWLY MOVE ACROSS WC
TX TONIGHT INTO THU. BY FRI MORNING...LOW IS PROGGED TO MOVE
ACROSS SE TX COAST...INTO OPEN GULF BY FRI NIGHT. AS UPPER LOW
MOVES ACROSS CWA...WILL INTERACT W/ SURFACE BOUNDARY. UPPER JET
MAX OF 80-90KTS ACROSS SRN PARTS OF THE CWA TONIGHT INTO THU WILL
AIDE IN ENHANCING CONVECTION. WILL CONTINUE FLASH FLOOD WATCH
THROUGH 7AM FOR ONGOING AND CONTINUED EXPECTED CONVECTION TONIGHT.
AS UPPER LOW MOVES SE. WILL SE POPS LOWER AS WE MOVE INTO FRI/SAT
TIME FRAME W/ ONLY MINOR CHANCES FOR RAINFALL...MAINLY DAYTIME AND
EVENING WITH HEATING. THINGS BEGIN TO DRY OUT BY THE LATTER HALF
OF THE WEEKEND THROUGH THE REMAINDER OF THE FORECAST ACROSS WC TX...
AS AN UPPER RIDGE SETS UP ACROSS THE MIDDLE PART OF THE U.S.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 56  75  59  80 /  70  40  20  20
SAN ANGELO 	 57  80  57  81 /  60  30  10  20
JUNCTION 	 59  80  56  81 /  70  40  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

&&

11
Hazardous weather outlook, May 9, 1:28 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
228 PM CDT WED MAY 9 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
228 PM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS MUCH OF
WEST CENTRAL TEXAS THROUGH TONIGHT. A FEW OF THESE STORMS MAY
BRIEFLY REACH SEVERE LEVELS...PRODUCING LARGE HAIL...DAMAGING
WINDS...AND PERHAPS AN ISOLATED TORNADO. HOWEVER...THE MAIN THREAT
WILL CONTINUE TO BE VERY HEAVY RAINFALL. WITH ANOTHER 1 TO 2
INCHES OF RAINFALL POSSIBLE BY THURSDAY MORNING...AND WITH THE
SOILS ALREADY SATURATED BY THE RAINS FROM THE LAST WEEK...
FLOODING OF LOW LYING AREAS WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WEST CENTRAL
TEXAS THROUGH THURSDAY AND PERHAPS INTO FRIDAY AS WELL. HEAVY
RAINFALL WILL CONTINUE TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 9, 10:11 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 AM CDT WED MAY 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          7 NW THROCKMORTON       33.25N 99.26W
05/08/2007                   THROCKMORTON       TX   STORM CHASER

            STORM CHASE TOUR GROUP REPORTS TORNADO NORTHWEST OF
            THROCKMORTON BETWEEN 554 PM AND 556 PM. TORNADO BECAME
            RAIN-WRAPPED AFTER 556 PM.

&&

PMCCULLO
Special weather statement, May 9, 11:02 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1202 PM CDT WED MAY 9 2007

TXZ076-078-091800-
CROCKETT TX-SUTTON TX-
1202 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR CROCKETT
AND SUTTON COUNTIES...

AT NOON CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER
SERVICE DOPPLER RADAR 12 MILES SOUTH OF THE INTERSECTION OF HIGHWAY
163 AND RANCH ROAD 1973...OR ABOUT 15 MILES NORTH OF JUNO...MOVING
NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  HIGHWAY 163 ABOUT 20 MILES SOUTH OF OZONA AT 1220 PM CDT...

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 9, 12:01 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT WED MAY 9 2007

TXZ076-078-091900-
CROCKETT TX-SUTTON TX-
101 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 PM CDT FOR CROCKETT
AND SUTTON COUNTIES...

AT 1256 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 23 MILES WEST OF SONORA...OR ABOUT 20
MILES SOUTHEAST OF OZONA...MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  I-10 NEAR THE CROCKETT-SUTTON COUNTY LINE BY 125 PM CDT
  THE INTERSECTION OF I-10 AND RANCH ROAD 1989 BY 140 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 9, 1:14 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT WED MAY 9 2007

TXZ113-114-127-128-092015-
SHACKELFORD TX-JONES TX-TAYLOR TX-CALLAHAN TX-
214 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT FOR
SHACKELFORD...JONES...TAYLOR AND CALLAHAN COUNTIES...

AT 212 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF ALBANY...MOVING
NORTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
OVER THE SOUTH PART OF ABILENE...MOVING NORTH AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ABILENE THROUGH 240 PM CDT...
  ALBANY BY 225 PM CDT...
  FORT GRIFFIN BY 315 PM CDT...

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 9, 1:18 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
218 PM CDT WED MAY 9 2007

TXZ076-092015-
CROCKETT TX-
218 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT FOR CROCKETT
COUNTY...

AT 216 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 27 MILES SOUTHWEST OF OZONA...OR ABOUT
23 MILES SOUTHEAST OF SHEFFIELD...MOVING EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF RANCH ROAD 2083 AND HIGHWAY 405 BY 225 PM CDT
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 1973 BY 310 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, May 9, 2:07 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
307 PM CDT WED MAY 9 2007

TXZ099-114-128-092100-
THROCKMORTON TX-SHACKELFORD TX-CALLAHAN TX-
307 PM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT FOR
THROCKMORTON...SHACKELFORD AND CALLAHAN COUNTIES...

AT 305 PM CDT...STRONG THUNDERSTORMS CONTINUED TO DEVELOP ACROSS THE
EASTERN BIG COUNTRY. THE STRONGEST STORM WAS LOCATED NEAR PUTNAM
...OR ABOUT 12 MILES WEST OF CISCO...MOVING NORTH AT 20 MPH.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  MORAN BY 335 PM CDT
  US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 400 PM CDT

ANOTHER STRONG STORM ABOUT 15 MILES NORTH OF ALBANY...NEAR THE
SHACKELFORD AND THROCKMORTON COUNTY LINE.

BOTH OF THESE STORMS HAVE SHOWN SOME WEAK ROTATION AT TIMES AND HAVE
PRODUCED FUNNEL CLOUDS AT TIMES. IN ADDITION...PEA SIZE HAIL AND
WIND GUSTS TO 50 MPH ARE ALSO LIKELY WITH THIS STORM.

RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The San Angelo radar (KSJT), 87 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Sutton

When
May 9, 2:48 PM CST to 2:55 PM CST
Where
Sutton County, 5.51 mi ESE of Sonora Allison Arpt to 6.56 mi ESE of Sonora Allison Arpt
Rating
EF0
Path length
1.19 mi
Path width
30 yd
Reported by
Amateur Radio
Coordinates
30.640, -100.814

Tornado developed several miles west northwest of Sonora along Ranch Road 1312. The tornado paralleled the road for about a mile before dissipating. No damage was reported.

Tornado, Throckmorton

When
May 9, 3:04 PM CST to 3:08 PM CST
Where
Throckmorton County, 8.03 mi WNW of Woodson to 7.63 mi S of Throckmorton
Rating
EF0
Path length
0.9 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
33.064, -99.178

A brief tornado developed over open country. No damage.

Hail, Schleicher

When
May 9, 3:24 PM CST to 3:26 PM CST
Where
Schleicher County, 0.59 mi E of El Dorado Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.850, -100.610

Flash Flood, Crockett

When
May 9, 3:45 PM CST to 6:00 PM CST
Where
Crockett County, 0.69 mi N of Ozona
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
30.710, -101.200

Flooding of numerous streets in Ozona due to flooding from the draw that runs through town. Highway 163 south of Ozona and highway 290 east of Ozona were closed due to flooding. The intersection of highways 163 and 137 located 3 miles to the north of Ozona was also flooded.

Thunderstorm Wind, Schleicher

When
May 9, 4:00 PM CST to 4:20 PM CST
Where
Schleicher County, 23.01 mi ENE of El Dorado Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.977, -100.262

Flash Flood, Callahan

When
May 9, 4:48 PM CST to 7:00 PM CST
Where
Callahan County, 3.77 mi ESE of Eula
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.329, -99.510

Flooding was reported along Clyde Lake Road and the access road to Interstate 20.

Tornado, Menard

When
May 9, 5:12 PM CST to 5:15 PM CST
Where
Menard County, 6.76 mi SE of Callan to 7.24 mi SE of Callan
Rating
EF0
Path length
0.59 mi
Path width
40 yd
Continued into
McCulloch, Tx (SJT)
Reported by
Law Enforcement
Coordinates
30.981, -99.619

A tornado was reported near the McCulloch County line. The twister remained over open fields. This tornado crossed into McCulloch County.

Tornado, McCulloch

When
May 9, 5:15 PM CST to 5:18 PM CST
Where
McCulloch County, 7.15 mi W of Calf Creek to 6.67 mi WNW of Calf Creek
Rating
EF0
Path length
0.91 mi
Path width
40 yd
Continued into
Menard, Tx (SJT)
Reported by
Law Enforcement
Coordinates
30.980, -99.601

A tornado crossed over from Menard County and remained in open fields.

Flash Flood, Menard

When
May 9, 5:40 PM CST to 7:40 PM CST
Where
Menard County, 4.12 mi ENE of Ft McKavett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.853, -100.036

Highway 864 one half mile south of U.S. 190 was closed due to flood waters.

Hail, McCulloch

When
May 9, 5:55 PM CST to 5:59 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.010, -99.180

Flash Flood, Schleicher

When
May 9, 6:00 PM CST to 8:00 PM CST
Where
Schleicher County, 16.86 mi ESE of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.757, -100.358

Farm to Market road 915 between Eldorado and Mertzon was closed due to high water.

Flash Flood, Schleicher

When
May 9, 6:00 PM CST to 8:00 PM CST
Where
Schleicher County, 7.7 mi N of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.961, -100.620

Farm to Market Road 2569 between Eldorado and Sonora was closed because of flooding.

Flash Flood, Callahan

When
May 9, 6:15 PM CST to 8:15 PM CST
Where
Callahan County, 0.91 mi SW of Denton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.261, -99.541

A road was closed because of flooding near the intersection of Farm to Market Road 604 and Highway 36.

Flash Flood, Callahan

When
May 9, 6:15 PM CST to 8:15 PM CST
Where
Callahan County, Eula
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.350, -99.570

County Road 244 was closed due to flooding just east of Eula School.

Flash Flood, McCulloch

When
May 9, 6:15 PM CST to 8:15 PM CST
Where
McCulloch County, 0.69 mi N of Brady
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.140, -99.330

Significant street flooding was reported in Brady. Many streets were closed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35015, 35016, 35017, 35388, 35389, 35390, 35391, 35392, 35393, 35399, 35394, 35395, 35396, 35397, 35398.